Drought, Edmunds
- When
- August 14, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Edmunds forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.419, -99.215 (the zone’s center; the record gives no point)
After some improvement in the drought conditions in early July in the James Valley, much below normal rainfall in early August resulted in severe drought conditions redeveloping by mid August. By mid August, Aberdeen had only received six hundredths of an inch of rainfall for the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
After some improvement in the drought conditions in early July in the James Valley, much below normal rainfall in early August resulted in severe drought conditions redeveloping by mid August. By mid August, Aberdeen had only received six hundredths of an inch of rainfall for the month. The severe drought affected crops trying to recover from the earlier summer severe drought. The severe drought conditions continued into September.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 5:21 AM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 621 AM CDT Tue Aug 14 2018 .SHORT TERM...(Today and Tonight) Issued at 347 AM CDT Tue Aug 14 2018 Cold front continues to move southward across the area and has recently cleared Pierre. It stretches northeast overhead Watertown and off into west central MN. Breezy northerly winds, cooler air, and lower dewpoints are working in behind this front. Any shower and thunderstorm activity thus far has been across southern ND. CAM solutions still suggest some development across the eastern CWA later this morning, so will see if this materializes. There is some mid-level energy set to move across the area over the next few hours, so the potential is there. Besides the potential for a few showers and storms this morning, the other story will be the cooler air in place today. After several days of 90s and 100s, temps will be much cooler today and only top out in the upper 70s to low 80s, with less humid conditions as well. For tonight, winds will become light as surface high pressure glances the area. Dropped lows a few degrees - more so across the northeastern CWA where there should be less influence of cloud cover with the approach of the next piece of shortwave energy. Speaking of this system, it does appear showers and thunderstorms are possible over the western and southern CWA late tonight as this system approaches. .LONG TERM...(Wednesday through Monday) Issued at 347 AM CDT Tue Aug 14 2018 A couple of systems look to affect the region through the long term. The first system drops southeast out of the northern Rockies, and moves across mostly western and southern South Dakota on Wednesday and Wednesday night. Most of the models indicated that an MCS will develop across SW/SC South Dakota and northern Nebraska by late afternoon, and then move east/southeast overnight. Severe weather looks possible along and south of the I90 corridor where deep layer shear is pretty healthy. MLCAPES are also pushing 1k j/kg during max heating. However, the best overlay of favorable severe indices should be over Nebraska where SPC has issued a slight risk. Short wave ridging then builds into the region for Friday through Saturday, with mainly dry conditions expected. Another mid level trof moves into and across the region for Sunday and Sunday night. The models are hinting that this feature could provide for a larger area of measurable rain during that timeframe as it sinks slowly southeast over the Northern and Central Plains. At this time the severe threat looks minimal given predicted lack of instability and shear. Temperatures should favor near to above normal through the first part of the weekend, but then should drop to near or below normal early next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 619 AM CDT Tue Aug 14 2018 Patchy IFR/MVFR cigs around KATY should gradually lift this morning. The rest of the day should feature VFR skies/vsbys across the region. Morning showers and storms are possible at KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 456 AM CDT Tue Aug 14 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 456 AM CDT Tue Aug 14 2018 /356 AM MDT Tue Aug 14 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A few showers and thunderstorms are possible this morning across northeast South Dakota and west central Minnesota. Severe storms are not expected at this time. Showers and thunderstorms are once again possible late tonight, but this time across western and southern South Dakota. The threat for severe storms is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across south central South Dakota Wednesday afternoon and evening. A few storms could be on the strong side with hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781608, 781609, 781610, 781611.